Iowa, 2007Flash Flood in Iowa, July 17 to 18, 2007
July 17 to 18, 2007 · NWS ARX · 1 event in 1 county or zone
During the evening hours of July 17, thunderstorms began forming over parts of northeast Iowa. These storms continued into the early morning hours of July 18, producing significant flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- $300,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours of July 17, thunderstorms began forming over parts of northeast Iowa. These storms continued into the early morning hours of July 18, producing significant flash flooding. Rainfall totaled 9.47 inches and 8.09 inches of rain respectively in McGregor and Marquette (Clayton County). Due to the excessive rainfall, numerous homes were flooded, while debris consisting of mud, rocks and trees flowed off hill sides. In addition, law enforcement officials reported cars and liquid propane tanks floating, as flood waters reached as much as seven feet deep.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 6:55 PM CST, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 17, 6:55 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
755 PM CDT TUE JUL 17 2007
.UPDATE...
BEEN LOOKING HARD AT MESOSCALE DATA AND SATELLITE IMAGERY LATE
THIS AFTN/EVE ON HOW/WHEN/WHERE EXPECTED THUNDERSTORM DEVELOPMENT
WILL OCCUR TONIGHT. VERY DIFFICULT SCENARIO GIVEN EXPLOSIVE
INSTABILITY /MUCAPE TO 4000J/KG/ ALONG AND SOUTH OF STRONG STATIONARY
FRONT EMANATING FROM WEAK SCNTL SD THERMAL LOW. THIS FRONT ARCS
FROM SERN SD INTO ECNTL IA...BISECTING STATE OF IA AND UPPER 90S
HEAT FROM 70S/LOWER 80S IN LOCAL AREA. VISIBLE IMAGERY IN WANING
SUNLIGHT SHOWING MEAGER ACCAS ACROSS NORTHEAST IOWA ACTUALLY
DECREASING...WITH LITTLE/NO CLOUDS ACROSS BULK OF IA/MN WHERE
INITIATION EXPECTED. 18.00Z SOUNDINGS JUST ARRIVED AND KDVN VERY
CAPPED TO EVEN PARCELS LIFTED FROM 850MB WITH GREATER THAN 100
J/KG OF INHIBITION. KMPX MUCH MORE UNSTABLE TO ELEVATED PARCELS
WITH 1200 J/KG OF ELEVATED CAPE BUT STILL WITH CINH OF 75 J/KG OR
GREATER. LATEST PROFILERS SHOWING NOT MUCH CONVERGENCE TAKING
PLACE ABOVE STABILIZING BOUNDARY LAYER AS SWLY FLOW AT SLATER /IA/
OF 20-25KTS FROM 925-850MB TURNS WESTERLY AT BLUE RIVER /WI/ AT 15
TO 20 KTS. THIS LIKELY SUPPORTS DECREASE IN ACCAS /MID DECK/ ACROSS
NERN IA IN THE LATEST COUPLE OF HOURS. LACK OF BACKGROUND ASCENT
/SHORTWAVE/ TONIGHT REALLY PUTS CONVECTIVE INITIATION ON THE BACK
OF LOW LEVEL THERMODYNAMICS WITH THE INCREASING /MODEST/ LOW LEVEL
JET AFTER 03Z. RIGHT NOW...CURRENT THINKING IS THAT MOST FAVORED
REGION FOR INITIATION WILL BE AFTER 03Z...AND MORE TOWARD 06Z
ACROSS FAR SRN TIER OF CWA ON NOSE OF LOW LEVEL JET/MOIST
ADVECTION...BUT HAVE TO WONDER HOW CAPPING SEEN ON KDVN SOUNDING
WILL COME TO PLAY. MAY BE SLOW TO GET GOING...BUT ALL MODELS AND
SUPPORTING SREF PROBABILITIES AND INCREASE IN CONVECTIVE SIGNAL
ACROSS NERN IA THROUGH NIGHT...SO AS OF NOW...WILL MAINTAIN
THINKING OF POTENTIAL TRAINING OF STORMS OVER PORTIONS OF NERN IA
WATERLOGGED FROM LAST NIGHTS STORMS. WILL KEEP FLOOD WATCH...BUT
WILL INTERROGATE THE 18.00Z RUC/WRF FOR LATEST...WITH POTENTIAL
FOR PULLING THIS WATCH GIVEN DECREASING CONFIDENCE.
BINAU
&&
.PREV DISCUSSION... /ISSUED 200 PM CDT TUE JUL 17 2007/
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
BULK OF WEATHER CONCERNS ARE IN FIRST FEW DAYS WITH SURFACE
BOUNDARIES NEARLY STATIONARY AIDING DEVELOPMENT OF MESOSCALE
CONVECTIVE SYSTEMS AS QUICK AS ATMOSPHERE CAN RECOVER. TRYING TO
DETERMINE INITIATION AREA AND EXACT ORIENTATION FOR EACH ROUND OF
SEVERE WEATHER AND HEAVY RAIN IS PROVING TO BE A CHALLENGE BUT IS
CERTAINLY MAIN FOCUS FOR THIS FORECAST.
NOT MUCH CHANGE IN OVERALL PATTERN FROM LAST FEW DAYS. UPPER RIDGE
AXIS REMAINS CENTERED OVER ROCKIES WITH WEAK SHORT WAVE TROUGHS
PASSING THROUGH AREA IN NORTHWEST FLOW ALOFT. THINGS ARE A BIT MORE
MESSY AT THE SURFACE AS YOU WOULD EXPECT WITH SEVERAL BOUNDARIES
AROUND. DISTINCT WARM FRONT FEATURE IS OVER CENTRAL IOWA AS OF 18Z
BUT APPEARS TO BE WASHING OUT AS WINDS GRADUALLY VEER AHEAD OF IT.
MORE DISTINCT WEST-EAST BOUNDARY STRETCHES ALONG MINNESOTA-IOWA
BORDER WITH OTHER WEAKER FEATURES...LIKELY OLDER AND DISSIPATING
OUTFLOWS AROUND THE FORECAST AREA. CONVECTION HAS BEEN GOING NEARLY
ALL DAY ACROSS PARTS OF NORTHEAST IOWA IN WARM AIR ADVECTION ZONE
WITH ACCAS OR BUILDING CUMULUS STRETCHING BACK INTO SOUTHWEST
MINNESOTA. STRATUS FIELD HAS ALSO KEPT TEMPERATURES AND ASSOCIATED
CAPE VALUES DOWN EAST OF MISSISSIPPI RIVER...EXCEPT SOME STORM
DEVELOPMENT NORTHEAST OF THAT WHERE BETTER HEATING IS IN PLACE.
ON THE OTHER HAND...MIXED LAYER CAPE VALUES HAVE BEEN CLIMBING AGAIN
OVER SOUTHERN MINNESOTA AND MUCH OF CENTRAL IOWA. LIKE YESTERDAY
BEST STORM INITIATION AREA APPEARS IT WILL BE ALONG THIS AXIS FROM
SOUTHWEST MINNESOTA ACROSS NORTHEAST IOWA INTO NORTHERN ILLINOIS.
DEEP LAYER SHEAR REMAINS ADEQUATE FOR SUPERCELLS...IN THE 40 TO 50
KNOT RANGE...SO LARGE HAIL PRODUCING STORMS AND EVENTUAL LINEAR
SYSTEMS OR BOWS SEEM LIKELY AGAIN. LARGER SCALE FORCING IS A BIT
WEAKER THIS AFTERNOON COMPARED TO YESTERDAY SO IT MAY TAKE A LITTLE
LONGER FOR STORMS TO REACH SEVERE LIMITS. WILL LIKELY SEE A ROUND OF
STORMS LATE THIS AFTERNOON INTO THE EVENING...AND THEN POSSIBILITY
OF REDEVELOPMENT WELL WEST LATER TONIGHT AS MOSITURE TRANSPORT
SHIFTS THAT WAY.
ASSESSMENT FOR CLASSIC FLASH FLOOD SCENARIO LEADS TO SOMEWHAT
MARGINAL CONFIDENCE IN ANY WARNINGS OVERNIGHT. MOISTURE TRANSPORT
SIGNAL IS NOT IMPRESSIVE THIS EVENING AND THEN GROWS WELL WEST OF
FORECAST AREA AS NOTED EARLIER. PROBLEM IS MUCH OF NORTHEAST IOWA
RECEIVED HEALTHY RAINFALL LAST 24 HOURS AND WITH DISTINCT
POSSIBILITY OF MORE STORMS IN THOSE SAME AREAS TONIGHT...FEEL A
WATCH IS GOOD IDEA THROUGH TOMORROW MORNING WHEN THINGS CAN BE
REASSESSED FOR LATER PROBLEMS.
ANOTHER FAVORABLE SETUP EXISTS FOR WEDNESDAY AND WEDNESDAY NIGHT
WITH SIMILAR SETUP. ALL WILL DEPEND ON WHERE BOUNDARIES END UP FROM
TONIGHT BUT APPEARS WEST-EAST BOUNDARY WILL BECOME MORE DOMINANT AND
GRADUALLY SHIFT SEVERE WEATHER AND RAINFALL THREAT SOUTH IN TIME.
HIGH PRESSURE WILL BUILD INTO NORTHERN PLAINS AND WILL PUSH BOUNDARY
SOUTH OF FORECAST AREA EARLY THURSDAY TAKING RAIN THREAT WITH IT.
HAVE CONTINUED TO SCALE BACK ON RAIN THREAT THURSDAY MORNING...
WITH DRY FORECAST AFTER THAT.
LONG TERM...SATURDAY THROUGH TUESDAY
PERIOD LIKELY DOMINATED BY LARGE UPPER RIDGE BUILDING EAST AND QUIET
WEATHER. INTERESTING THAT OVERNIGHT RUNS BY THE ECMWF...DGEX...AND
NOW 12Z GFS HINTING OF ENERGY DROPPING OUT OF EASTERN TROUGH AND
ACTUALLY RETROGRADING BACK TOWARDS THE SOUTHERN GREAT LAKES WHICH
COULD ACTUALLY BRING A RAIN THREAT INTO DAYS 6 AND 7 TIME FRAME. FOR
NOW PREFER EARLIER SOLUTION OF KEEPING RIDGE IN PLACE WITH NIL
WEATHER AND TEMPERATURES GRADUALLY CLIMBING BUT WILL HAVE TO WATCH
THIS TREND FOR EARLY NEXT WEEK.
AVIATION...
THE MVFR CEILINGS ACROSS WESTERN WISCONSIN ARE SLOWLY RISING THIS
AFTERNOON...AND THIS TREND IS EXPECTED TO CONTINUE THROUGH LATE THIS
AFTERNOON AND EVENING. IN ADDITION...THIS DECK WILL BECOME MORE
SCATTERED AS THE HIGH SUN ANGLE DISSIPATES THE INVERSION THAT IS
TRAPPING THE LOW LEVEL MOISTURE.
LIKE MONDAY AFTERNOON...SEVERAL ROUNDS OF MODERATE TO SEVERE
CONVECTION IS EXPECTED TO DEVELOP ALONG A QUASI-STATIONARY BOUNDARY
FROM JUST NORTH OF AUSTIN MINNESOTA /KAUM/ TO MINERAL POINT
WISCONSIN /KMRJ/ THIS AFTERNOON AND CONTINUE INTO TONIGHT.
ADDITIONAL CONVECTION MAY FIRE NORTH OF THIS FRONT ACROSS WESTERN
WISCONSIN TONIGHT AS THE LOW LEVEL JET BRINGS MOIST AND VERY
UNSTABLE AIR INTO THE REGION.
THE MODELS CONTINUE TO SHOW THAT MVFR CEILINGS MAY REDEVELOP ACROSS
WESTERN WISCONSIN AFTER 11Z ON WEDNESDAY MORNING. THERE IS STILL A
QUITE A BIT OF UNCERTAINTY WHETHER THIS WILL OCCUR OR NOT.
ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR MNZ094.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR IAZ008>010-018-019-029-030.
SHORT/LONG TERM....SHEA
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MNZ094.
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR IAZ008-IAZ009-
IAZ010-IAZ018-IAZ019-IAZ029-IAZ030.
&&Hazardous weather outlook, Jul 17, 3:35 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT TUE JUL 17 2007
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-181100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
435 PM CDT TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST WISCONSIN...
NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.
.DAY ONE...TONIGHT
A NEARLY STATIONARY FRONT...EXTENDING ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST WISCONSIN...WILL BE FOCUS FOR SEVERAL
ROUNDS OF THUNDERSTORMS THIS EVENING AND OVERNIGHT. THE WINDS ALOFT
ARE VERY FAVORABLE FOR SOME OF THESE THUNDERSTORMS TO BECOME SEVERE.
THE MAIN SEVERE WEATHER THREATS LOOK TO BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER A FEW ISOLATED TORNADOES WILL BE POSSIBLE WHERE THE
STORMS CAN INTERACT WITH RESIDUAL BOUNDARIES. AT THIS TIME...THE BEST
CHANCE OF SEVERE WEATHER LOOKS TO BE SOUTHWEST OF A DODGE CENTER
MINNESOTA TO VIROQUA WISCONSIN LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON WEDNESDAY AS THE
FRONTAL BOUNDARY REMAINS NEAR THE AREA. DUE TO THE UNCERTAINLY OF THE
FRONTAL POSITION...IT IS DIFFICULT TO DETERMINE THE EXTENT AND
EXACT LOCATION OF THE GREATEST THREAT FOR SEVERE WEATHER. AS A
RESULT...WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO
MONITOR WEATHER CONDITIONS A BIT CLOSER...AT LEAST THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
WIZ017-029-034-042>044-181100-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
435 PM CDT TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AS AN UPPER LEVEL
SYSTEM MOVES SOUTHEAST THROUGH THE REGION. THE WINDS ALOFT ARE
FAVORABLE THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE BETWEEN
6 PM AND 11 PM THIS EVENING. THE MAIN SEVERE WEATHER THREATS WOULD BE
LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON WEDNESDAY AS THE
FRONTAL BOUNDARY REMAINS NEAR THE AREA. DUE TO THE UNCERTAINTY OF THE
FRONTAL POSITION IT IS DIFFICULT TO DETERMINE THE EXTENT AND
EXACT LOCATION OF THE GREATEST THREAT FOR SEVERE WEATHER. AS A
RESULT...WE URGE SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS TO
MONITOR WEATHER CONDITIONS A BIT CLOSER...AT LEAST THROUGH MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
BOYNE
In the hours before
Local storm report, Jul 17, 10:41 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM TSTM WND DMG GUTTENBERG 42.79N 91.10W
07/17/2007 CLAYTON IA LAW ENFORCEMENT
2 LARGE TREES DOWN. ONE TREE WAS 18 INCHES IN DIAMETER.
&&
DTJFlash Flood, Clayton
- When
- July 17, 11:48 PM CST to July 18, 4:00 AM CST
- Where
- Clayton County, Mc Gregor
- Cause
- Heavy Rain
- Property damage
- $1.3 million
- Crop damage
- $300,000
- Reported by
- Law Enforcement
- Coordinates
- 43.020, -91.180
Mud slides caused trees to fall down off Mississippi River bluffs onto roads and cars were floating in the town of McGregor. Numerous locations across northeast Clayton County, Iowa had wash outs, high water, and damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17, 20071 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 17 to 18, 2007$2.6 million · 0.88 in hail · 3 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2007$500,000 · 61 kt wind · 4 events
- Damaging Winds in Ohio, July 17, 2007$258,000 · 55 kt wind · 2 events
- Damaging Winds in Iowa, July 17, 2007$145,000 · 59 kt wind · 2 events
- Damaging Wind and Lightning Strike in Louisiana, July 17, 2007$120,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, July 17 to 18, 2007$50,000 · 55 kt wind · 11 events
- Damaging Winds in West Virginia, July 17, 2007$44,000 · 55 kt wind · 4 events
- Damaging Winds in Missouri, July 17, 2007$30,000 · 60 kt wind · 4 events
- Damaging Winds in Montana, July 17, 2007$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2007$20,000 · 1 in hail · 6 events
- Damaging Winds in Kentucky, July 17, 2007$21,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40419.